Cipro Tendon Rupture
The United States Food and Drug Administration has issued a special warning for all fluoroquinolones, including Cipro (ciprofloxacin), as these medications have an increased risk for tendonitis and tendon ruptures. If you are taking Cipro and experience tendon problems, such as difficulty walking, tendon pain, or weakness, contact your healthcare provider right away.
An Introduction to Tendon Rupture With Cipro UseCipro® (ciprofloxacin) is a prescription antibiotic used to treat certain bacterial infections. It belongs to a group of medications called fluoroquinolones, or quinolones for short. Like all quinolones, Cipro may cause tendon problems, including tendonitis and tendon rupture.
More Information About Cipro and Tendon RuptureTendons are tissues in the body that connect muscles to bone. Tendonitis is a medical term used to describe inflammation or swelling of a tendon. Tendon rupture is said to occur when a tendon is torn or breaks. As you might guess, tendon ruptures can be very painful, and may cause permanent damage if not treated properly.
The United States Food and Drug Administration (FDA) has required a special warning, called a "black boxed warning," to be in place for all fluoroquinolones, including Cipro, because of an increased risk for tendonitis and tendon rupture associated with these medications. Although these problems seem to occur very rarely, they can be quite serious.
The most common type of tendon rupture with Cipro use is rupture of the Achilles tendon, which is the tendon that connects the heel to the lower leg muscles. A rupture of this tendon may need to be repaired surgically. Tendonitis and tendon rupture have also been reported in other areas, including but not limited to the: